Statins May Be Linked to Fatigue

Share
Copy

Sometimes doctors are also patients. Such was the case with psychiatrist Dr. Bernard Sobel, who has been seeing Dr. Daniel Rader ever since he had a blockage in one of his heart arteries -- requiring surgery -- more than two decades ago.

Since that time, Rader -- director of the Preventive Cardiovascular Program at the University of Pennsylvania in Philadelphia -- had put Sobel on a class of cholesterol busters known as statins in the hopes of reducing future heart problems. However, Sobel has had difficulties tolerating the side effects of statins.

Sobel described the fatigue he experienced when taking the drugs as "kind of feeling lethargic, no energy, feeling 'blah,' lacking interest in things.

"One morning... I could not get out of bed," he said. "I felt I was drugged."

Anecdotes such as Sobel's suggest that statin use may be related to increased fatigue. Now a new study, published today in the journal Archives of Internal Medicine, suggests a formal association between statins, worsening energy levels, and exertional fatigue.

These findings may be relevant to the millions of Americans who currently take statins, as well as millions more who may one day start taking the medicines.

In a randomized clinical trial, researchers at the University of California at San Diego evaluated 1,016 patients who received either a low-dose statin or placebo. The patients initially reported their energy level and fatigue on exertion at baseline. Six months after the patients started taking statins, the researchers asked them if there had been any changes from baseline, rating their changes on a 5-point scale ranging from "much less" to "much more."

The researchers found that statins were associated with both decreased energy level and increased fatigue with exertion. Strikingly, women seemed to be disproportionately affected.

"For a lot of people that we treat, there really haven't been a lot of mortality benefits with statins," said Dr. Beatrice Golomb, the study's lead author. Yet now, "a not inconsequential number of patients [on statins] may experience fatigue and exercise intolerance."

I think this is an important study," added Rader. "It will be important for the public."

However, other physicians are more cautious about the findings.

"I am very concerned that this will be over-reacted to," said Dr. Howard Weintraub, clinical director of the NYU Center for the Prevention of Cardiovascular Disease. "Everyone is tired and patients want to blame anything else other than their bad lifestyle, lack of exercise, or sleeping habits."

Dr. Scott Grundy, director for the Center for Human Nutrition at the University of Texas Southwestern Medical Center in Dallas, also noted his skepticism. "I am suspicious that the method of statistical analysis distorts the real tolerance of statins," he said.

But Golomb defended her study. "These are randomized, double blinded, placebo-controlled data," she said. "Here it is clear that... statin users were significantly more fatigued, and more intolerant to exercise."

Page
  • 1
  • |
  • 2
Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...